New-onset psychosis: Consider epilepsy
IPE is a hard-to-distinguish, schizophrenia-like psychosis that may be a presenting feature of temporal lobe epilepsy
Interictal psychosis of epilepsy (IPE) is schizophrenia-like psychosis associated with epilepsy that cannot be directly linked to an ictus. IPE often is indistinguishable from primary schizophrenia. This phenomenon commonly occurs in patients with a history of temporal lobe epilepsy (TLE); in those with frequent seizures; and in patients with a long history of epilepsy (>10 years).1 Interictal psychosis rarely precedes seizure activity2 and few cases have been reported. The epidemiology and clinical characteristics of IPE are poorly defined.3 We recently treated a patient with suspected IPE.
Mr. R, age 18, presented to our emergency department with his mother, who stated that her son was behaving strangely and had slow speech for 4 days. He had decreased social interaction, reduced appetite, poor hygiene, decreased sleep, and auditory hallucinations. Mr. R demonstrated hypervigilance and paranoia. He repeatedly checked rooms in his house for intruders. Mr. R also expressed suicidal ideation and exhibited cognitive decline of memory, attention, and fund of knowledge. His physical exam, routine laboratory investigations, CT, and MRI were within normal limits. Urine drug screen was positive for marijuana. We made a clinical diagnosis of acute psychosis.
Mr. R was admitted and started on ziprasidone, titrated to 160 mg/d; however, he could not tolerate this medication because of orthostatic hypotension. We discontinued ziprasidone and started risperidone, titrated to 4 mg/d. By day 4 Mr. R remained psychotic and marijuana intoxication was ruled out. EEG demonstrated rare intermittent left temporal sharp slow wave discharges and sharply contoured slow waves. This suggested an underlying seizure disorder, although Mr. R had no history of seizure.
The psychosis resolved 3 weeks later with risperidone, 2 mg/d, risperidone long-acting injection, 25 mg every 2 weeks, and carbamazepine, 400 mg/d. Mr. R was discharged home on these medications. He was noncompliant with treatment and continued to smoke marijuana. Four months later, Mr. R was rehospitalized for strange behavior. When seen in the outpatient clinic for follow-up, Mr. R admitted that he had his first witnessed seizure before his last hospitalization. Mr. R was restarted on risperidone, 4 mg/d, and risperidone long-acting injection, 25 mg every 2 weeks. To increase compliance, we switched carbamazepine to divalproex sodium extended-release, 500 mg/d. He remains stable, but continues to smoke marijuana.
Our case illustrates that IPE may be a presenting feature of TLE. Because IPE may occur in patients who do not have a history of TLE, EEG monitoring should be considered in the workup of new-onset psychosis.
The authors report no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.
1. Elliott B, Joyce E, Shorvon S. Delusions, illusions and hallucinations in epilepsy: 2. complex phenomena and psychosis. Epilepsy Res. 2009;85(2-3):172-186.
2. Norton A, Massano J, Timóteo S, et al. "Full moon fits": focal temporal epilepsy presenting as first episode psychosis. Euro Psychiatry. 2009;24(suppl 1):1180.-
3. Cascella NG, Schretlen DJ, Sawa A. Schizophrenia and epilepsy: is there a shared susceptibility? Neurosci Res. 2009;63(4):227-235.